Alabama doctors say recent Narcan accessibility will reduce drug overdose deaths in the state
DOTHAN, Ala. (WTVY) - Over the past decade prescription opioid supply in the U.S. has decreased every year, but more Americans than ever are dying from drug-related overdose, according to the American Medical Association.
In a report, the AMA said these deaths are primarily caused by illicitly manufactured drugs like fentanyl. Dr. Julia Boothe said Alabama is not excluded from drug overdose deaths.
“We want to save life’s but we also want to get people back to a fully productive life too,” Dr. Boothe, President of the Medical Association of the state of Alabama, said.
She said the goal is for the drug overdoses to decrease with the recent FDA’s recent approval of a nasal spray version of Narcan now allowed to be sold over-the-counter without a prescription.
Dr. Boothe said the majority of deaths in Alabama have been unintended events.
“So, it wasn’t someone trying to get a super high or trying something new,” Dr. Boothe said. “A lot of people thought they were you know were purchasing an Oxycodone or thought they were purchasing an Adderall tablet or thought they were purchasing a Xanax tablet and actually it was laced with Fentanyl.”
Odds are Alabama shows Alabamians to have a high risk of encountering a laced drug.
“With the recent DEA evaluation, they said six out of 10 of the pills in Alabama were actually laced with fentanyl, those were the what we call the illicit tablets so it’s like the fake pills that are made,” Dr. Boothe said. “The only safe medication is one that you receive from a prescriber in Alabama and you receive it from a pharmacist. Anything else you’re getting out of somebody’s bottle or out of somebody’s baggie, or whatever, the chances that that is laced with fentanyl is very high in Alabama.”
Dr. Boothe said they have been working to education people about the safety of naloxone for the last few years.
“It’s very safe,” Dr. Boothe said. “it’s not going to interact with other medications so you can use it. If you don’t know every medical issue that this person that you encounter may have whether it’s a family member or someone that you just come in contact with, if they are down and not arousable, you can give them a dose of naloxone and you’re not going to harm them so safety is the main thing we want people to know and feel more approachable to dispense that medicine if you needed to.”
Subscribe to our News 4 newsletter and receive the latest local news and weather straight to your email every morning. Get instant notifications on top stories from News 4 by downloading our mobile apps.
Copyright 2023 WTVY. All rights reserved.